Printable Version in PDF Format (Get Adobe Acrobat)

History

  • Policy Number: SP.11.009
  • Version: Revision 1
  • Drafted By: Class Schedule Template Task Force: Stacey Stanfield Anderson, Catherine Burriss, Tiina Itkonnen, Karen Jensen, Nancy Mozingo, Rosa Rodriguez, Dan Wakelee
  • Approved By: Richard R. Rush
  • Approval Date: 6/13/12
  • Effective Date: 6/13/12
  • Supersedes: SP.06.004

Purpose

The schedule template task force was convened to review the existing course schedule template. There were three principal issues that the task force reviewed. The first of these was the imbalance between available facilities and the number of class sections desired to be scheduled at peak times during the week. The second was the distribution of course section days and times across the week, particularly on Friday. The third was to review areas where the template created conflicts or inefficiencies in scheduling. The task force also took into consideration a request from student government to reinstate the University Hour.

The task force collected relevant information and data from various interested parties. Feedback from Program Chairs indicates that the existing schedule template was generally satisfactory. However, in recent semesters there were several periods during which the number of proposed classes exceeded the number of available classrooms. CSU standards require utilization of instructional spaces during the window of time between 8:00 am – 10:00 pm Monday through Friday. The template assists in enhancing that utilization as well as ensuring that instruction is distributed in ways that make courses available to students.

The revised template resolves existing conflicts built into prior templates, distributes classes over a broader time period, including increasing the scheduling of classes on Fridays. The main change is the addition of two Wednesday/Friday morning one hour and fifteen minute blocks that will open the schedule for more morning offerings. The Monday thru Thursday 3 hour time blocks of 4:00pm and 7:00pm were replaced with 4:30 and 7:30pm. Friday start times were also modified to the start times of 9:00am, 1:00pm and 2:00pm.

Background

N/A

Policy

Accountability

N/A

Applicability

N/A

Definition(s)

N/A

Text

1. Unit Duration: Courses meet for 50 minutes per unit for lecture courses, 1 hour and 50 minutes per unit for activity, and 2 hours 50 minutes per unit for laboratories.

2. Start Times:

(a) One hour time blocks on M/W/F

  • Start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am

(b) 1.5-hour blocks

  •  M/W start times: 12:00 pm, 1:30 pm, 3:00 pm, 4:30 pm 6:00 pm, 7:30 pm
  • W/F start times: 9:00 am, 10:30 am
  • T/TH start times: 9:00 am, 10:30 pm, 12:00pm, 1:30 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm

(c) 2 hour time blocks

  • M/T/W/TH start times: 8:00 am, 10:00 am, 12:00 pm, 2:00 pm, 4:00 pm, 6:00 pm, 8 pm

(d) 3 hour time blocks

  • M/T/W/TH start times: 9:00 am, 12:00 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm
  •  F start times: 9:00 am, 1:00 pm, 2:00 pm

(e) Saturday start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm, 2:00 pm

University Hour:

Fridays, 12:00-1:00 pm

Note: University Hour is a time when no lecture classes are scheduled, allowing students, faculty, and staff a common time for university-sponsored events.  Due to facility limitations, lab and studio classes are exempt.

Field Experience and Internships:

Courses where students conduct fieldwork, internships, or related activities (such as at local schools, community organiztions, hospitals, or businesses) as part of the course are exempt from the Schedule Template.

Notes on Scheduling

Breaks – Courses scheduled for one hour and a half per session may have a ten minute break.  Courses scheduled for two hours per session may meet for one hour and forty minutes without a break or one hour and fifty minutes with a ten minute break.  Courses scheduled for three hours per session may have twenty minutes of break time.   Laboratory courses are exempt from the break requirement

One unit classes – One unit lecture classes can be scheduled to meet for 50 minutes beginning on the hour.

Special Scheduling:

Alternative course formats and start-times can be arranged through Special Scheduling, as described in SP 01-51 Policy on Course Scheduling (originally SR 02-02).  It is the responsibility of the program and instructor to resolve any conflicts with final examination schedules arising from the use of special scheduling.

Studio Courses:

Primarily scheduled in Art or Performing Arts. Typically meet two days a week for 2 hours and 50 minutes each day. Courses begin on the hour. Studio courses can also be scheduled in a 6 hr block on Fridays and Saturdays.

The schedule template shall be re-evaluated as needed to meet the space and scheduling needs of the campus.

Exhibit(s)

N/A